Study: Acne Drugs Aren't Linked to Suicide—Acne Is

By Andrew Moseman | November 12, 2010 1:37 pm

AcneSince its emergence in the early 1980s, the drug isotretinoin—used to treat severe acne and sold under a host of different brand names—has been subject to controversy over whether it increases the incidence of suicide attempts in those who take it. But sorting out whether the drug, the acne itself, or some other factor is driving increased suicide risk is quite difficult.

So for a study out in the British Medical Journal, a team of researchers in Sweden looked at a deluge of data for 5,756 people who took the drug. Their conclusion: Severe acne patients who took isotretinoin had an increased risk for suicide attempts both before and after taking it, so they can’t definitively link isotretinoin to suicide.

The drug, perhaps best known as the pharmaceutical company Roche’s Accutane, has been embraced by dermatologists and their suffering patients, but has also been dogged by controversy for its side effects.

While powerful at clearing acne, the drug has been linked to birth defects if taken during pregnancy and has also been suspected of causing mental side effects, although Roche has vigorously defended personal injury claims in this area. [Reuters]

Anders Sundstrom led the current research, which seems to support the theory that the pharmaceutical isn’t a threat to mental health. Said Sundstrom:

“The underlying condition of acne is a more important factor for suicide attempts. We are not certain the drug adds anything.” [BBC News]

Nevertheless, he says, the study does not rule out the drug as contributing to suicide risk, especially considering the highest rates of attempts came in the six months after patients went off isotretinoin.

“Some of the patients, possibly vulnerable to isotretinoin, who made their first suicide attempt in close relation to treatment, may have done so as a consequence of exposure to the drug,” they write. “However, patients without a positive effect of treatment might have despaired at the prospect of continuing to live with disfiguring acne.” They also cannot rule out, they say, the possibility that patients who expected their life would be transformed after treatment might be distraught when their social life did not improve. [The Guardian]

Those are just guesses; it will take more studies to further tease out the effects of medication versus underlying condition. In the meantime, Dr. Sarah Bailey says:

“Perhaps their most interesting and novel finding is that the risk of suicide is increased after treatment has stopped and therefore it is essential to continue to monitor patients carefully.” [The Telegraph]

Related Content:
DISCOVER: Switches That Can Turn Mental Illness On And Off
DISCOVER: Antidepressants Trigger Suicide Impulses in Teens
DISCOVER: Suicide Soothsayer (video)
80beats: Death of Famous Conductor & His Wife Reignites Assisted-Suicide Debate

Image: iStockphoto

CATEGORIZED UNDER: Health & Medicine, Mind & Brain
  • vel

    this has to be the most obvious “Duh” studies ever. If you’ve had acne, especially the cystic kind that my husband has, you know that acne makes you want to kill yourself. and if the drug doesn’t work completely, and no it may not, you’ll even feel worse. So it doesn’t suprise me at all that the incidence of suicide increases after the course of drugs.

  • Wendy

    Ditto to vel’s comment! I had painful disfiguring cystic acne for 5 years, took Accutane for 6 months (tried antibiotics too), and they didn’t work. The only thing that worked was losing a significant amount of weight. Strangely enough, I’ve only ever felt suicidal after reaching a “normal” BMI and after my acne had cleared up completely. Great!

    vel, I wish your husband’s acne to clear up like mine did. Cystic acne is hell on earth.

    The doctor that prescribed me Accutane: “Please make sure you don’t get pregnant… You wouldn’t want to give birth to a foot.”

  • Linda

    As someone who has struggled with severe acne since I was 10 or 11 (puberty) — I’m now in my early sixties — I can testify to the depression caused by this condition. If the acne doesn’t get you, the permanent scars will, if you have a severe case. Most people with this condition suffer alone. It isn’t like a disease that draws public sympathy, telethons, etc. Or even understanding.

    Over time, I concluded my skin condition was caused by biochemistry over which I had no control. Nothing cured it. But I now have major control over it — since I went though menopause and got on estrogen replacement (transdermal, skin, patches). The estrogen was key. I needed more of it, in a more dominant condition in my body.

    Earlier, I had had my uterus removed, so I didn’t have to replace progesterone, which is good for me, since progesterone does a number on my skin, and my body’s adrenal glands seem to make plenty of progesterone on their own. My body seems to turn progesterone and possibly other hormones into excess androgens. I have high blood pressure because of this and other biochemical flaws relating to blood pressure control.

    Now that I can control the amount of estrogen my body is getting, further knocking back the androgens my body produces, or used to produce before menopause, my skin has finally cleared up, though if my estrogen levels drop even a little, the androgens dominate, oil oozes, and my skin breaks out again.

    This situation is glandular, hormonal, genetic, and also seems to involve some flaws in the skin immune system, allowing inflammation and infection. Androgens have a relationship with the hair follicles, and acne is a disease of the hair follicles.

    Abdominal fat is a hormone producer and can throw the hormonal situation in the body out of whack, though excessive abdominal fat is usually a product of hormonal imbalance to begin with. It just gets compounded and circular.

    Wash your face twice daily. You have to cleanse the oil and androgens out of the hair follicles.

  • http://www.facebook.com/natalie.spa Natalie Spa

    Based on my own experiences and internet research is seems that both depression and acne could be symptoms of hormonal imbalances. A big one to avoid for me (acne trigger) is ginseng, as it boosts testosterone, I took it for energy/libido for a while to try deal with the side effects I was getting from anti-psychotics and it made me look like a spotty teenager until a friend suggested that it was the ginseng that was the problem. It’s also in alot of energy drinks these days. I went to see a Chinese herbalist who informed me that a person’s body can be either ‘cool’ or ‘hot’ (she examined my tongue) and that certain types of ginseng will work for one type of person but not the other. I cannot recall whether she prescribed me Siberian or which type now though so I avoid all ginseng all together, plus Benzac AC Wash + Neutrogena Deep Clean (non-foaming cleanser) in combination work wonders, not much else works for my skin, I’ve tried almost everything or so it seems. ..and I think hormones influence neuro-transmitter levels too (I know this for sure in the case of dopamine/prolactin) and if I could go back in time I swear I’d never see a shrink for my silly adolescent sads as they made my problems 1,000,000,000 X worse by fucking around with my levels countless numbers of times (it was absolute torture, I will never forget or forgive them). You can’t mess with nature.

NEW ON DISCOVER
OPEN
CITIZEN SCIENCE
ADVERTISEMENT

Discover's Newsletter

Sign up to get the latest science news delivered weekly right to your inbox!

80beats

80beats is DISCOVER's news aggregator, weaving together the choicest tidbits from the best articles covering the day's most compelling topics.
ADVERTISEMENT

See More

ADVERTISEMENT
Collapse bottom bar
+

Login to your Account

X
E-mail address:
Password:
Remember me
Forgot your password?
No problem. Click here to have it e-mailed to you.

Not Registered Yet?

Register now for FREE. Registration only takes a few minutes to complete. Register now »